Oklahoma, 2021Drought in Oklahoma, January 1 to 31, 2021
January 1 to 31, 2021 · NWS AMA · 1 event in 1 county or zone
Impacts to agriculture continued across the combined Oklahoma and Texas Panhandle through the month of January due to drought especially in the northwest, southwest and southeast. Emergence of small grain plantings was limited during the month leading to very few cattle in pasture.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Impacts to agriculture continued across the combined Oklahoma and Texas Panhandle through the month of January due to drought especially in the northwest, southwest and southeast. Emergence of small grain plantings was limited during the month leading to very few cattle in pasture. Subsoil and topsoil moisture remained short to very short at the end of the month. For the southwest Texas Panhandle the Exceptional (D4), Extreme (D3), and Severe (D2) drought conditions were creating a potential forage deficit toward the end of January. This led to increased demand and increase prices for forage silage. Wheat crop will most likely not be harvested for grain but instead farmers will most likely cash in on diverse forage options for livestock producers. Similar conditions are being felt elsewhere where drought conditions remain in D2 and above.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 10:53 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 31, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1053 PM CST Thu Dec 31 2020
.AVIATION...
06Z TAF Cycle
VFR conditions are expected at all three TAF sites through 06Z
Saturday. Decided to leave out mention of light snow at the
Amarillo TAF site as confidence low at this time. We will continue
to monitor and update if necessary. North and northwest winds 5 to
15 knots will become 10 to 20 knots with some gusts after about
16Z to 20Z Friday and then diminish again to 5 to 15 knots after
about 00Z to 02Z Saturday.
Schneider
&&
.PREV DISCUSSION... /Issued 511 PM CST Thu Dec 31 2020/
UPDATE...The upper low that we are tracking this evening has
ejected out of Mexico and is now about 50 miles north of San
Antonio, TX. This is a favorable track for our snow chances in the
eastern Texas Panhandle, but also increases the pressure gradient
potential in the southeast Texas Panhandle as the low will track a
little closer than previously thought. Given this, have updated
PoP grids to make slight adjustments to increase them and added a
mention of patchy blowing snow as wind speeds could be 15 to 25
MPH with gusts as high as 35 MPH. Outside of those adjustments,
the rest of the forecast remains on track.
Bieda
AVIATION...00Z TAFs...An upper low to our southeast is expected
to move into Oklahoma this evening. It has brought increasing
cloud cover to the area, with CIG expected to gradually decrease
from 20k ft AGL to around 10k ft AGL. Amarillo has the best
potential to see any snowfall due to the passing disturbance, and
have maintained a 01/06Z to 01/10Z TEMPO group for light snow. As
the system pulls away from the area, and another fast moving
weather system approaches, increasing northerly winds are expected
around 15 to 25 kts with higher gusts.
Bieda
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until noon CST Friday for the following
zones: Collingsworth...Donley...Gray...Hemphill...
Lipscomb...Wheeler.
OK...None.
&&
11/14Hazardous weather outlook, Dec 31, 1:43 PM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
143 PM CST Thu Dec 31 2020
OKZ001>003-TXZ001>020-317-010745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
143 PM CST Thu Dec 31 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Snow accumulations will be possible tonight into Friday morning
across the eastern and south-central Texas Panhandle where one
to 2 inches of snowfall will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Snow accumulations will be possible continuing on Friday morning
across the eastern Oklahoma and Texas Panhandles where one to
2 inches of snowfall will be possible. Another round of snow
could occur late Friday into early Saturday morning across the
southern Texas Panhandle, though accumulations are expected to be
minimal at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Bieda
Drought, Cimarron
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Cimarron County continued to see extreme (D3) to severe (D2) drought conditions in the northwest two thirds of the county going into January. Though the the northwest two thirds stayed in at least severe drought conditions, the far northwest third saw improvements with the extreme drought status being dropped by week two. This was due to Kenton, OK receiving about 88 percent of its January normal rainfall in the first two weeks, mainly the second week of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Winter Storm and Winter Weather in Missouri, January 1, 2021$545,000 · 29 events
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$50,000 · 3 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939975.